Back to Ask the Diabetes Team Ask the Diabetes Team

From Urbana, Illinois,USA:

Please calm my worries as I am a 30 year woman diagnosed with hypothyroidism and suddenly I found my glucose level has increased. Can I switch to some other medicine than Synthroid [thyroid hormone], or what precautions are to be taken? I am really depressed.


You don't mention whether or not you have had diabetes for a while or whether you just developed some high blood sugars after you started Synthroid. Synthroid is a brand name for a synthetic version of one of the body's natural thyroid hormones. The scientific name is levothyroxine (there are other brand names of levothyroxine, but they all work the same). If you have had diabetes for a while and Synthroid increased your blood sugars (which sometimes happen), you should be able to readjust your diabetes medications to get your blood sugars down again. If you are not already on insulin or oral medication, you might need to start some medication if your blood sugars stay elevated. It is important to monitor your level of thyroid hormones to make sure you aren't on too much Synthroid, which can make your blood sugars even higher.

The good news is that Synthroid is a very safe, effective medication and that you will probably feel much better on it once everything is regulated. In fact, depression can be a symptom of underactive thyroid which gets better with treatment with Synthroid. (If you are overweight, this might improve somewhat also). So, stick with the Synthroid and work with your doctor to optimize both the dose of your Synthroid and the dose of any diabetes medication you may be on.

By the way, Synthroid does not cause diabetes.


Original posting 11 Nov 1999
Posted to Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.